North Carolina, 2004

Damaging Wind in North Carolina, June 10, 2004

June 10, 2004 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 10, 1:30 PM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 1:30 PM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT THU JUN 10 2004

.DISCUSSION...

.TONIGHT...
SO FAR SCOPE VERY QUITE...WITH A FEW CELLS POPPING JUST EAST OF THE
MOUNTAINS...RIGHT ALONG ALONG LEE TROUGH.  AS MENTIONED IN EARLIER
DISCUSSION DRIER NW FLOW APPEARS TO BE KEEPING COVERAGE AT A
MINIMAL. WILL CUT POPS THIS EVENING AND TONIGHT WITH SLIGHT CHANCE
IN THE NW PIEDMONT (CLOSEST TO SURFACE TROUGH) AND ISOLATED
EVERYWHERE ELSE.

.FRIDAY AND FRIDAY NIGHT...

A HOT AND HUMID DAY IN STORE TOMORROW. ADIABATIC COMPRESSION FROM
WESTERLY FLOW ALOFT COUPLED WITH PLENTIFUL SUNSHINE SHOULD WARM
TEMPERATURES IN THE 90S EVERYWHERE. WILL GO SLIGHTLY WARMER THAN
GUIDANCE WITH HIGHS 91 TO 94. WITH DEWPOINTS 70-73...CRITICAL HEAT
INDEX VALUES OF 100-105 WILL BE REACHED. WILL ISSUE AN SPS
ADDRESSING THE SEASONSS FIRST HIGH HEAT INDICES. SHORT-TERM MODELS
DEPICT WEAK SHEAR AXIS THIS IS CURRENTLY PRODUCING THE SHOWERS AND
THUNDERSTORMS OVER WESTERN MISSOURI AND WESTERN ARKANSAS TO MOVE
ACROSS THE CWA LATE TOMORROW AFTERNOON AND TOMORROW NIGHT. THE
SUPPORT ALOFT COUPLED WITH CONTINUATION OF LEE TROUGH TOMORROW WITH
AMPLE INSTABILITY SHOULD SUPPORT CHANCE POPS WITH BEST CHANCE OVER
THE NORTHERN HALF OF CWA. WILL INCREASE POPS TO 40% WITH 30% TO THE
SOUTH.

.SATURDAY...MODELS IN GOOD CONSENSUS WITH TIMING OF BACKDOOR COLD
FRONT ON SATURDAY. NORTHWEST ALOFT AND LACK OF UPPER SUPPORT  WILL
KEEP RAIN CHANCES SLIM. BY 18Z DRY AIR RIDGE WITH STABLE NE FLOW HAS
MOVED INTO PLACE. WILL CONTINUE SMALL CHANCE POPS WITH BEST CHANCE
IN THE SOUTH WHERE GREATER INSTABILITY EXISTS. WILL TRANSITION
CONVECTIVE SHOWERS TO RAIN SHOWERS AS STABLE AIR BUILDS FROM
NORTHEAST TO SOUTHWEST DURING THE AFTERNOON. MUCH COOLER SATURDAY
WITH HIGHS 84 TO 88.

SUNDAY...SURFACE HIGH PRESSURE GRADUALLY SHIFTS OFFSHORE LATE IN THE
DAY WHILE UPPER RIDGE ALOFT CONTINUES TO AMPLIFY. HAVE REMOVED POPS
SUNDAY WITH LACK OF TRIGGER AND INSTABILITY REMAINING SOUTH OF CWA.
NE TO E FLOW WILL KEEP TEMPERATURES BELOW NORMAL WITH 80-85.

MONDAY THROUGH THURSDAY...

EXPECT A RETURN TO TYPICAL SUMMER CONVECTION MONDAY AS FRONTAL
BOUNDARY LIFTS BACK NORTH OR WASHES OUT. THUS EXPECT SCATTERED
AFTERNOON AND EVENING CONVECTION. THEN COLD FRONT APPROACHES
FROM THE WEST TUESDAY INTO WEDNESDAY. STILL SOME TIMING DIFFERENCES
AS TO HOW FAST FRONT MOVES THROUGH. BOTH GFS/ECMWF HAVE FRONT EAST
OF AREA LATE WEDNESDAY. CONTINUE CHANCE FOR CONVECTION THROUGH
WEDNESDAY. HIGH PRESSURE BUILDING OVER THE AREA THURSDAY RESULTING
DRY WEATHER. ADJUSTMENTS WERE MADE TO THE WINDS BASED ON FRONT
THROUGH THE AREA BY THURSDAY MORNING...SO BOROUGH WINDS AROUND TO
NORTHWEST BY WEDNESDAY NIGHT...MORE NORTHERLY ON THURSDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

BL/AS/RA
Hazardous weather outlook, Jun 10, 4:54 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT THU JUN 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100954-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
554 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 10, 1:55 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT THU JUN 10 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
255 PM EDT THU JUN 10 2004

...HOT TEMPERATURES AND INCREASING HUMIDITY WILL RESULT IN HIGH HEAT
INDEX ACROSS CENTRAL NORTH CAROLINA FRIDAY...

HOT TEMPERATURES ALONG WITH HIGH HUMIDITIES ON FRIDAY..WILL RESULT
IN HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. AFTERNOON
TEMPERATURES ON FRIDAY ARE EXPECTED TO CLIMB INTO THE LOWER 90S
ACROSS MUCH OF CENTRAL NORTH CAROLINA. THE HOTTEST TEMPERATURES ARE
EXPECTED OVER THE SANDHILLS...COASTAL PLAIN AND EASTERN PIEDMONT.
THE HEAT INDEX VALUES ARE EXPECTED TO REACH 100 DEGREES OVER THE
NORTHWEST PIEDMONT WHICH INCLUDES THE TRIAD AREA. HEAT INDEX VALUES
BETWEEN 100 AND 105 DEGREES ARE EXPECTED OVER THE EASTERN
PIEDMONT...SANDHILLS AND COASTAL PLAIN WHICH INCLUDES THE TRIANGLE
AREA...FAYETTEVILLE AND ROCKY MOUNT WILSON AREAS.

HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO
THE ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING
OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE
ALL POSSIBLE AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS
ARE NOT TAKEN.

BE SURE TO LIMIT YOUR TIME OUTDOORS FRIDAY... AND STAY OUT OF
THE SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OUTSIDE... TAKE
FREQUENT BREAKS IN AIR CONDITIONING. DRINK PLENTY OF WATER TO
STAY HYDRATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AS/RA/BL
Special weather statement, Jun 10, 4:37 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT THU JUN 10 2004

NCZ021-038-102230-
DAVIDSON NC-FORSYTH NC-
537 PM EDT THU JUN 10 2004

...SCATTERED THUNDERSTORMS OVER NORTHWEST NORTH CAROLINA...

AT 537 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN ABOUT 5 MILES NORTHWEST OF PFAFFTOWN IN NORTHWEST FORSYTH
COUNTY... OR ABOUT 15 MILES NORTHWEST OF WINSTON-SALEM. THIS STORM
WAS MOVING TO THE SOUTH-SOUTHEAST AT 30 MPH AND WILL AFFECT
LEWISVILLE... PFAFFTOWN... WEST SIDE OF WINSTON-SALEM... AND
CLEMMONS THROUGH 615 PM. OCCASIONAL LIGHTNING... GUSTY WIND TO 40
MPH FROM THE NORTH... AND BRIEF HEAVY RAIN WILL OCCUR. ANOTHER
STRONG THUNDERSTORM OVER WESTERN SURRY COUNTY... 5 MILES WEST OF
DOBSON... WILL AFFECT ELKIN AND MOUNTAIN PARK THROUGH 630 PM... WITH
FREQUENT LIGHTNING AND VERY HEAVY RAINFALL AS IT MOVES SOUTH AT 30
MPH.

SEEK A SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
SWIMMING POOLS... OPEN FIELDS... AND INTO A STURDY SHELTER.

BADGETT
Special weather statement, Jun 10, 6:06 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT THU JUN 10 2004

NCZ023>025-039>041-074>077-110001-
ALAMANCE NC-CHATHAM NC-DURHAM NC-HARNETT NC-LEE NC-MONTGOMERY
NC-MOORE NC-ORANGE NC-RANDOLPH NC-WAKE NC-
706 PM EDT THU JUN 10 2004

...SCATTERED THUNDERSTORMS OVER THE CENTRAL PIEDMONT...

AT 706 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER
PORTIONS OF RANDOLPH... ALAMANCE... ORANGE... AND WAKE COUNTIES. THE
STRONGEST THUNDERSTORMS WERE OVER THE RALEIGH-DURHAM AIRPORT
LOCATION... NEAR HIGH POINT... AND 15 MILES WEST OF ASHEBORO. THESE
STORMS WERE MOVING SOUTHEAST AT 35 MPH AND WILL AFFECT RALEIGH...
PITTSBORO... JORDAN LAKE... AND ASHEBORO THROUGH 745 PM.

GUSTY WINDS OF 30 TO 40 MPH... FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN WILL OCCUR WITH THESE STORMS.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
SWIMMING POOLS AND AWAY FROM OPEN FIELDS.

PWB/MWS
Special weather statement, Jun 10, 6:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT THU JUN 10 2004

NCZ039-040-074>077-086-088-110045-
CHATHAM NC-CUMBERLAND NC-HARNETT NC-HOKE NC-LEE NC-MONTGOMERY
NC-MOORE NC-RANDOLPH NC-
744 PM EDT THU JUN 10 2004

...SCATTERED THUNDERSTORMS OVER THE CENTRAL PIEDMONT...

AT 750 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER
PORTIONS OF RANDOLPH AND CHATHAM COUNTIES. THE STRONGEST STORMS WERE
OVER GUM SPRINGS AND PITTSBORO. THESE STORMS WERE MOVING SOUTHEAST
AT 35 MPH AND WILL AFFECT MERY OAKS... NEW HILL... HOLLY SPRINGS...
AND BLACKNET THROUGH 830 PM.

GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN WILL OCCUR WITH THESE STORMS.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
SWIMMING POOLS AND AWAY FROM OPEN FIELDS.

MWS
Special weather statement, Jun 10, 6:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT THU JUN 10 2004

NCZ010-011-026>028-043-110045-
EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-NASH NC-WARREN NC-WILSON NC-
750 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORMS OVER THE NORTHERN COASTAL PLAIN...

AT 750 PM... RADAR INDICATED STRONG THUNDERSTORMS EXTENDING ACROSS
SOUTHERN WARREN... HALIFAX... NORTHEAST NASH... AND EDGECOMBE
COUNTIES. THE STRONGEST STORMS WERE LOCATED NEAR MEDIC MOUNTAIN
STATE PARK... ENFIELD... SCOTLAND NECK... GOLD ROCK AND DORTCHES.
THESE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 35 MPH AND WILL
AFFECT THE ROCKY MOUNT... TARBORO AND SCOTLAND NECK AREAS THROUGH
830 PM.

FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND VERY HEAVY RAIN
WILL ACCOMPANY THESE STORMS.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
OPEN FIELDS AND SWIMMING POOLS.

BADGETT
Special weather statement, Jun 10, 7:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION.
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT THU JUN 10 2004

NCZ040-074>077-086-088-110045-
CUMBERLAND NC-HARNETT NC-HOKE NC-LEE NC-MONTGOMERY
NC-MOORE NC-RANDOLPH NC-
802 PM EDT THU JUN 10 2004

...SCATTERED THUNDERSTORMS OVER THE CENTRAL PIEDMONT...

AT 750 PM EDT...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER
PORTIONS OF RANDOLPH AND CHATHAM COUNTIES. THE STRONGEST STORMS WERE
OVER GUM SPRINGS AND PITTSBORO. THESE STORMS WERE MOVING SOUTHEAST
AT 35 MPH AND WILL AFFECT MERY OAKS... NEW HILL... HOLLY SPRINGS...
AND BLACKNET THROUGH 830 PM.

GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN WILL OCCUR WITH THESE STORMS.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
SWIMMING POOLS AND AWAY FROM OPEN FIELDS.

MWS/PWB

The radar

The Raleigh/Durham radar (KRAX), 61 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
June 10, 7:10 PM EST
Where
Chatham County, 1 mi SE of Pittsboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -79.167

Trees were blown down, one across Moncure-Pittsboro Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404398.